0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Heparin-Induced Skin Necrosis in a Patient with End-Stage Renal Failure and Functional Protein S Deficiency

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Skin ulceration is a well-characterized thrombotic complication of the heparin-induced thrombocytopenia (HIT) syndrome. We present the case of a 73-year-old diabetic woman nearing end-stage renal failure who developed extensive upper thigh, abdominal and buttock ulceration following initiation of subcutaneous heparin for prophylaxis against deep vein thrombosis. A preliminary diagnosis of calciphylaxis was made based on the classical distribution and macroscopic appearance of the ulceration in a patient with end-stage renal failure and secondary hyperparathyroidism. However skin biopsy showed complete absence of calcium deposits in the dermal microvasculature. The presence of extensive microthrombi within dermal vessels prompted serologic testing to detect a prothrombotic state. We identified the combined presence of heparin-dependent platelet activating (HIT) antibodies and functional protein S deficiency. To our knowledge this is the first reported case of a dialysis patient presenting with skin ulceration induced by heparin and protein S deficiency. This case highlights the importance of a skin biopsy and testing for a hypercoaguable state in patients with end-stage renal disease and skin ulceration. We suggest that HIT antibodies should be requested in all dialysis patients presenting with skin ulceration.

          Related collections

          Most cited references 2

          • Record: found
          • Abstract: found
          • Article: not found

          Association of heparin-induced skin lesions, intracutaneous tests, and heparin-induced IgG.

          Cutaneous heparin-induced allergic reactions to subcutaneous heparin may begin 2-5 days after administration. The relation of the delayed-type hypersensitivity and a systemic immunologic response is controversial. The present investigation aimed to analyze the occurrence of thromboembolic complication, pathologic heparin-induced platelet activation (HIPA), and the presence of circulating heparin-induced IgG in patients with heparin-induced skin reactions. Intracutaneous tests, HIPA assay, and heparin-heparin IgG antibodies were performed in nine patients with heparin-induced skin lesions. Six of eight patients showed positive intracutaneous tests to heparin and to four low-molecular-weight heparins. Three of six heparin-positive patients presented hypersensitivity to a heparinoid, too. Two of three patients had a positive HIPA test and elevated heparin-induced IgG antibodies. Both patients developed complications presenting as heparin-induced skin necrosis or arterial thrombosis. Two of nine patients were treated with danaparoid, 4/9 patients received r-hirudin, and 1/9 received oral coumarin. In 2/9 patients, anticoagulant therapy was stopped, but these patients will receive r-hirudin if indicated. On the basis of the coincidence of local and systemic hyperreactivity to heparin and danaparoid, patients with heparin-induced skin lesions should receive r-hirudin, a nonheparin compound, for anticoagulant treatment.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Recurrent warfarin-induced skin necrosis in kindreds with protein S deficiency.

            Warfarin-induced skin necrosis is a rare complication of anticoagulant treatment. The incidence of this complication is undetermined, but it has been estimated to occur between 1:100 and 1:10,000 of patients treated with anticoagulants. Coumarin skin necrosis occurs almost exclusively in patients with venous thrombosis between the 3rd and 10th day after beginning anticoagulation. Although protein C deficiency is the most common underlying hypercoagulable state reportedly associated with warfarin skin necrosis, very few cases have been linked to congenital protein S deficiency. This article addresses the association of hereditary protein S deficiency and warfarin skin necrosis, and provides suggestions for management.
              Bookmark

              Author and article information

              Journal
              AJN
              Am J Nephrol
              10.1159/issn.0250-8095
              American Journal of Nephrology
              S. Karger AG
              0250-8095
              1421-9670
              2001
              August 2001
              13 August 2001
              : 21
              : 4
              : 289-293
              Affiliations
              aRenal Division, Department of Medicine and bDepartment of Pathology, Massachusetts General Hospital, Harvard Medical School, Boston, Mass., USA
              Article
              46263 Am J Nephrol 2001;21:289–293
              10.1159/000046263
              11509800
              © 2001 S. Karger AG, Basel

              Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

              Page count
              Figures: 2, Tables: 1, References: 20, Pages: 5
              Product
              Self URI (application/pdf): https://www.karger.com/Article/Pdf/46263
              Categories
              Clinical Study

              Cardiovascular Medicine, Nephrology

              Heparin, Skin, Protein S, Calciphylaxis, Renal failure, chronic

              Comments

              Comment on this article